Case: A 39-year-old man, with no significant past medical history, was brought to the emergency department by family members, over three consecutive days, for anxiety, confusion, and ataxia. In the first two visits, his laboratory work-up, including complete blood cell count, chemistry panel, liver function tests, urine drug screen, and non-contrast head CT, were unremarkable. On his third visit, he was profoundly encephalopathic with confusion and poor concentration. He had bilateral lower extremity weakness and ataxia. He was admitted to the neurology service for further work up. Additional history revealed that hundreds of empty canisters of whipped cream chargers were found in his house.
A 21-year-old man with history of opiate abuse was brought in by ambulance after 2 episodes of syncope and 1 episode of self-limited ventricular fibrillation. On initial presentation, the patient was found altered and unresponsive. His mental status improved after the administration of naloxone. On further history, the patient reported ingesting 50 -100 tablets of loperamide (2 mg) daily. A rhythm strip was obtained.